advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wayland, Massachusetts, USA:

My daughter's insulin regime is NPH and extra Humalog at breakfast and dinner. I am finding that the NPH is unpredictable. She drops to 40 to 50 mg/dl [2.2 to 2.8 mmol/L] at the weirdest times, even though we follow the carbohydrate, snack and timing regimen. She has been on insulin for about a month. I would like to switch to Lantus because I have read that it has a more steady release and less of a peak. I am concerned about these low sugars. She is symptomatic, dizzy and lightheaded. I think it's due to the NPH peaking and, if she doesn't have a good lunch at school, she's low. My goal is to get her on a pump as soon as possible because I do think the pump provides better control and flexibility. We still need to work on carbohydrate counting and diet education before we can feel comfortable, but, in the mean time, do you see Lantus as a better choice of insulin? I do think the honeymoon is contributing to the lows, but would like to feel that she can get through the day without dropping to such low levels.

Answer:

I do think switching to glargine (Lantus) is, nowadays, medically and ethically mandatory either for children or adult patients with type 1 diabetes. To continue with NPH no longer makes sense. In many countries, endocrinologists and general practitioners are trained to use Lantus in all insulin-treated patients. As far pumps are concerned, I agree with you that, for an adolescent with type 1 diabetes, the pump approach, once provided the patient has a good education towards properly managing diet and exercise, is the best way to treat diabetes, assuring the patient the best control and flexibility.

MS

DTQ-20060214070421
Original posting 15 Feb 2006
Posted to Insulin and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.